Hail, Rock
- When
- June 12, 9:25 AM CST
- Where
- Rock County, 1.47 mi SSE of Ash Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.510, -96.190
Storms that earlier developed in areas of southeast South Dakota moved into southwest Minnesota and produced hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Storms that earlier developed in areas of southeast South Dakota moved into southwest Minnesota and produced hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 5:28 AM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 628 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today and Tonight) Issued at 419 AM CDT Mon Jun 12 2017 Convective development has been essentially non-existent thus far this morning, with only modest mid-level lapse rates, limited convergence along the low level boundary over northwest Iowa, and upstream shortwave still well southwest of the area in northwest Kansas/far southwest Nebraska. A few CAMs still trying to develop some elevated showers/storms along the boundary through the next few hours, and have been a few bonafide echoes among the more prevalent AP returns on radar, so will continue to carry a slight chance over southern portions of the forecast area through early this morning. Greater focus for today, however, now appears to be near/north of low level boundary, as it begins to retreat northward in advance of the approaching mid-level wave through today. The wave is projected to reach the Missouri River Valley in south central South Dakota toward midday, then continue north-northeast along the boundary through the afternoon. Increasing instability and convergence along the boundary, combined with the lift from the advancing wave should support storm development across southeast South Dakota/southwest Minnesota through the early-mid afternoon, with activity gradually shifting east/northeast of the CWA through the evening. Deep layer shear is marginal with the stronger mid-upper level winds shifting farther north of the area. However, localized enhancement of low level shear along the boundary could support isolated strong to severe storms this afternoon/early evening. Large hail and damaging winds both appear to be possible threats, though potential hail size could be limited by high freezing levels in the warm environment. This also could result in locally heavy rainfall, with forecast soundings indicating precipitable water values approaching 1.75-2". Given some uncertainty in location of boundary and ultimate storm development, will limit afternoon pops to chance range for most, but this could be refined through the day as location of boundary and timing of forcing become more apparent. As for temperatures today, looking for highs from the lower 80s north of the surface front, where afternoon storms are more likely to develop, to lower 90s from Sioux City to Storm Lake where storm chances are much more limited. After afternoon/evening activity exits, remainder of the night looks to be on the quieter side for now. Exception could be some late night development in our far north as low level jet increases, but this will be dependent on where the 850mb warm front ends up, and present indications point to areas just north of the forecast area. .LONG TERM...(Tuesday through Sunday) Issued at 419 AM CDT Mon Jun 12 2017 The main concern over the next following days is the potential for strong to severe storms Tuesday into Wednesday, before mostly dry conditions return into the region. The potential for severe thunderstorms continues to increase as a surface low develops over western Dakotas ahead of a deep upper- level low over the Northern Rockies. As the surface low and its associated cold front approaches the area, the environment will become more conducive for thunderstorms, mainly east of the James River Valley. The proximity of the upper-level jet from the west, along with decent DivQ aloft and PVA at mid-levels, will contribute to an enhanced forcing and better dynamic as the frontal boundary moves east toward the FA. The forcing and instability is present; but now the main question is whether or not the cap breaks, and if so, when it will occur. Confidence in a possible erosion of the cap is slightly greater compared to previous days. It looks like cooler mid-level air and steepening mid-level lapse rates (6-8 C/km) will overcome the 700 mb capping inversion, as the frontal boundary slides east toward the Upper Mississippi Valley. If this occurs, strong to severe storms could likely develop along and ahead of the cold front, that is, east of the James River. Soundings suggest an increase in instability, and low-level moisture through the day as MUCAPE values reach 2500-3000 J/kg, along with surface dewpoints into the mid to upper 60s with a strong LLJ of around 40 knots. Moderate 0-6 km bulk shear vectors (30-50 knots) suggest the development of ordinary to organized supercells. At this time, the convection initiation of the first discrete cells looks to begin late in the afternoon and early evening, and continues eastward through late Tuesday night. Given the mid-level dry-air, and DCAPE values around 1200 J/kg, the main risks are damaging winds, and large hail. Isolated tornadoes cannot be ruled out with some of these severe storms, but the main threat will be severe wind and hail. After the main upper-level low moves northeast into the Upper Mississippi Valley/International Border, better weather conditions will prevail across the area. Diurnal heating may lead to some isolated showers and thunderstorms in the afternoons, but overall, a mostly dry environment will dominate the area. Better chances of showers and thunderstorms return Friday into Saturday. Models still are not in good agreement on the location, and track of this disturbance; therefore did not make any major changes during this time frame. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 628 AM CDT Mon Jun 12 2017 Isolated thunderstorms along/just north I-90 to start the period are not expected to impact TAF locations. Additional storms, with a potential for strong winds and hail, are expected this afternoon, although exact timing and location is still uncertain. Currently, KFSD appears most likely to be impacted in the late afternoon and evening, and will include VCTS during this period. As confidence in timing increases, later TAFs will likely become more refined with regard to timing and potential impacts of storms at TAF locations. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Jun 12 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-131015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along the Interstate 90 corridor, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused from southeast South Dakota, into southwest Minnesota, and areas north of Highway 18 in northwest Iowa. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening. Scattered strong to severe storms capable of producing large hail up to golf ball size, and damaging wind to 70 mph are possible. Isolated tornadoes cannot be ruled out with some of these storms. At this time, the greatest risk for severe storms may occur along or east of the James River Valley. Stay tuned, and continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon. SDZ038-050-052-053-057>059-063-064-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along and just south of Interstate 90, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and early evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused south of a line from Platte to Forestburg. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening across the region. Isolated strong to severe storms capable of producing large hail up to half dollar size, and damaging wind to 60 mph are possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.00 INCH TURNER SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.75 INCH TURNER SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 W MAYFIELD 43.08N 97.38W
06/12/2017 E1.50 INCH YANKTON SD EMERGENCY MNGR
&&The Sioux Falls radar (KFSD), 44 km away, was scanning. The volume nearest the first event began at 15:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712383.